Display Settings:

Format

Send to:

Choose Destination
Circulation. 2008 Dec 9;118(24):2515-22. doi: 10.1161/CIRCULATIONAHA.108.772665. Epub 2008 Nov 24.

Cholesteryl ester transfer protein inhibitor torcetrapib and off-target toxicity: a pooled analysis of the rating atherosclerotic disease change by imaging with a new CETP inhibitor (RADIANCE) trials.

Author information

  • 1Academic Medical Center, University of Amsterdam, Amsterdam, The Netherlands.

Erratum in

  • Circulation. 2009 Feb 10;119(5):e197.

Abstract

BACKGROUND:

Torcetrapib, an inhibitor of cholesteryl ester transfer protein, has been shown to increase the cardiovascular event rate despite conferring a significant high-density lipoprotein cholesterol increase. Using data from the Rating Atherosclerotic Disease Change by Imaging with a New CETP Inhibitor [corrected] (RADIANCE) trials, which assessed the impact of torcetrapib on carotid intima-media thickness (cIMT), we sought to explore potential mechanisms underlying this adverse outcome.

METHODS AND RESULTS:

Data from the RADIANCE 1 and 2 studies, which examined cIMT in 904 subjects with familial hypercholesterolemia and in 752 subjects with mixed dyslipidemia, were pooled. Subjects were randomized to either atorvastatin or torcetrapib combined with atorvastatin. Mean common cIMT progression was increased in subjects receiving torcetrapib plus atorvastatin compared with subjects receiving atorvastatin alone (0.0076+/-0.0011 versus 0.0025+/-0.0011 mm/y; P=0.0014). Subjects treated with torcetrapib plus atorvastatin displayed higher postrandomization systolic blood pressure and plasma sodium and bicarbonate levels in conjunction with lower potassium levels. The decrease in potassium levels was associated with the blood pressure increase. Markedly, the use of renin-angiotensin-aldosterone system inhibitors tended to aggravate the blood pressure increase. Subjects receiving torcetrapib plus atorvastatin with the strongest low-density lipoprotein cholesterol reduction showed the smallest cIMT progression, whereas subjects with the highest systolic blood pressure increase showed the largest cIMT progression. High-density lipoprotein cholesterol increase was not associated with cIMT change.

CONCLUSIONS:

These analyses support mineralocorticoid-mediated off-target toxicity in patients receiving torcetrapib as a contributing factor to an adverse outcome. The absence of an inverse relationship between high-density lipoprotein cholesterol change and cIMT progression suggests that torcetrapib-induced high-density lipoprotein cholesterol increase does not mediate atheroprotection. Future studies with cholesteryl ester transfer protein inhibitors without off-target toxicity are needed to settle this issue.

Comment in

PMID:
19029469
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk